Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 355, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 2, 2005, 12:15 PM MDT for Grant County, Hettinger County, North Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2005, 12:15 PM MDT (18:15 UTC)
- Expired
- Sep 2, 2005, 1:15 PM MDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Grant County, ND, Hettinger County, ND
The radar
The Bismarck radar (KBIS), 98 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 12:35 PM MDT | HAIL 0.88 | Elgin, ND | LASTED 10 MINUTES...FROM 1235 PM MDT TO 1245 PM MDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1739 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 021819
SVRBIS
NDC037-041-021915-
/O.NEW.KBIS.SV.W.0355.050902T1815Z-050902T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1215 PM MDT FRI SEP 2 2005
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA
NORTHEASTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA
* UNTIL 115 PM MDT
* AT 1212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THESE STORMS WERE LOCATED NEAR NEW LEIPZIG...OR ABOUT 49 MILES SOUTHEAST OF
DICKINSON...AND MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ELGIN AROUND 1225 PM MDT
RURAL AREAS NORTH OF NORTHWESTERN GRANT COUNTY INCLUDING LAKE
TSCHIDA WILL SEE DEVELOPMENT OF SEVERE THUNDERSTORMS...AS WELL AS
NORTHEASTERN HETTINGER COUNTY NORTH AND EAST OF MOTT. SOME AREAS
FROM MOTT TO NEW LEIPZIG HAVE LIKELY RECEIVED AN INCH OR ONE AND ONE
HALF INCHES OF RAIN IN THE LAST FEW HOURS.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4661 10230 4628 10219 4647 10136 4670 10175
4671 10208 4663 10210
$$
VINING2 follow-up statements
000
WWUS53 KBIS 021858
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
154 PM CDT FRI SEP 2 2005
NDC037-041-021915-
/O.CON.KBIS.SV.W.0355.000000T0000Z-050902T1915Z/
GRANT ND-HETTINGER ND-
1254 PM MDT FRI SEP 2 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 115 PM MDT FOR
NORTHEASTERN HETTINGER AND NORTHERN GRANT COUNTIES...
AT 1251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
NICKEL SIZE HAIL. THE STRONGEST STORM WAS LOCATED 10 MILES NORTH OF NEW
LEIPZIG...OR ABOUT 44 MILES SOUTHEAST OF DICKINSON...MOVING
NORTHEAST AT 10 MPH. THIS STORM WILL AFFECT AREAS SOUTH AND NEAR
LAKE TSCHIDA. NICKEL SIZED HAIL WAS REPORTED IN ELGIN WITH ANOTHER
SEVERE THUNDERSTORM. OTHER DEVELOPING THUNDERSTORMS WERE OVER
NORTHERN GRANT COUNTY FROM ELGIN AND CARSON AND NORTH. DEVELOPING
THUNDERSTORMS WERE ALSO IN NORTHEASTERN HETTINGER COUNTY.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHWESTERN GRANT COUNTY AROUND 110 PM MDT
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4661 10230 4628 10219 4647 10136 4670 10175
4671 10208 4663 10210
$$
VINING000
WWUS53 KBIS 021917
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
216 PM CDT FRI SEP 2 2005
NDC037-041-021926-
/O.EXP.KBIS.SV.W.0355.000000T0000Z-050902T1915Z/
GRANT ND-HETTINGER ND-
116 PM MDT FRI SEP 2 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HETTINGER AND
NORTHERN GRANT COUNTIES EXPIRED AT 115 PM MDT...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT. THE STORM NEAR LAKE TSCHIDA REMAINS STRONG WITH
PEA TO 1/2 INCH HAIL LIKELY...AND VERY HEAVY RAIN. SEEK SHELTER IF
THIS STORM APPROACHES.
LAT...LON 4661 10230 4628 10219 4647 10136 4670 10175
4671 10208 4663 10210
$$
VININGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:30 AM MDT, 9 hours 45 minutes earlier.
Area forecast discussion, Sep 2, 2:30 AM MDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 330 AM CDT FRI SEP 2 2005 .SHORT TERM...THROUGH SUNDAY NIGHT MID LEVEL RIDGE BUILDS THROUGH THE FORECAST AREA TODAY AND AMPLIFIES THROUGH SATURDAY. EXITING SURFACE HIGH AND BUILDING LEE SIDE TROF RESULT IN A DEVELOPING SOUTHEAST FLOW...AND THE TYPICAL SUSTAINED 10 GUSTING TO 20 MPH WIND WITH IT. BEST MOISTURE RETURN IS LIMITED TO SOUTH DAKOTA AND THE SOUTHERN BORDER COUNTIES OF NORTH DAKOTA. HIGHER CHANCES OF STORMS WILL BE IN SOUTH DAKOTA...WITH THE CHANCES NORTH OF INTERSTATE 94 EVEN BELOW THE NEED TO MENTION IN THE WORDED FORECAST. PATTERN BECOMES MORE CONDUCIVE TO STORM DEVELOPMENT LATER SUNDAY AS MID LEVEL RIDGE SHIFTS EAST ALLOWING MORE OF A SOUTHWEST FLOW AT THAT LEVEL. SURFACE TROF PUSHES INTO NORTH DAKOTA AND MOISTURE POOLS AHEAD OF IT DESTABILIZING THE ATMOSPHERE. AVAILABLE CONVECTIVE AVAILABLE POTENTIAL ENERGY (CAPE) WILL BE TAPPED. TEMPERATURES CONTINUE ON A WARMING TREND THE NEXT FEW DAYS PEAKING PRE FRONTAL AT WILLISTON ON SATURDAY...BISMARCK-JAMESTOWN SUNDAY. HIGHS COULD REACH INTO THE MID 90S. .LONG TERM...MONDAY THROUGH THURSDAY NIGHT... FEW CHANGES TO THE LONG TERM PERIOD TODAY. SOUTHWEST UPPER FLOW THROUGH EARLY TUESDAY WITH UPPER TROUGH TO OUR NORTH. WILL KEEP PREVIOUS POPS FOR MONDAY AND MONDAY NIGHT. NORTHWEST FLOW TAKES OVER ON TUESDAY AS UPPER TROUGH PASSES TO OUR NORTH. THIS SHOULD DRY THING OUT AND COOL THINGS DOWN TUESDAY AND WEDNESDAY AS COOL SURFACE HIGH PRESSURE BUILDS OVER THE AREA. GFS HAS BEEN INCONSISTENT IN THE LATTER PORTIONS OF THE EXTENDED PERIOD AND NOW ADVERTISES A MUCH WETTER SOLUTION LATE WEDNESDAY AND THURSDAY WITH THE APPROACH OF ANOTHER UPPER TROUGH. DGEX HINTS AT THIS AS WELL. HOWEVER THE ECMWF IS MUCH FLATTER WITH THE UPPER FLOW ACROSS SOUTHERN CANADA WHICH IS CLOSER TO THE NCEP ENSEMBLE MEAN...AND THE FAVORED SOLUTION BY HPC. THEREFORE...THE CONSENSUS WITH SURROUNDING OFFICES WAS TO HOLD OFF ON INTRODUCING PRECIPITATION CHANCES FOR THURSDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && JPM/TWH
Hazardous weather outlook, Sep 2, 3:48 AM MDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 448 AM CDT FRI SEP 2 2005 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 448 AM CDT FRI SEP 2 2005 /348 AM MDT FRI SEP 2 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JP MARTIN
In the hours before
Local storm report, Sep 2, 9:31 AM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1031 AM CDT FRI SEP 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM HAIL 15 S NEW LEIPZIG 46.16N 101.95W
09/02/2005 0.75 INCH GRANT ND CO-OP OBSERVER
&&
HWETZELLocal storm report, Sep 2, 11:35 AM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1235 PM CDT FRI SEP 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 12 E MOTT 46.37N 102.07W
09/02/2005 0.88 INCH HETTINGER ND TRAINED SPOTTER
&&
SWICHEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 8:43 AM MDT | Severe Thunderstorm Warning | BIS | Grant | 52 min |
| Sep 2, 11:12 AM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 63 min |
| Sep 2, 1:46 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 23 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.